Georgia, 2023Damaging Winds and Lightning Strikes in Georgia, September 13, 2023
September 13, 2023 · NWS CHS · 5 events in 1 county or zone
Scattered thunderstorms developed in the early evening hours across southeast Georgia ahead of a nearby stationary front. One cluster of thunderstorms produced damaging wind gusts and cloud-to-ground lightning strikes across Effingham County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in the early evening hours across southeast Georgia ahead of a nearby stationary front. One cluster of thunderstorms produced damaging wind gusts and cloud-to-ground lightning strikes across Effingham County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 13, 3:37 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 13, 3:37 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
437 PM EDT Wed Sep 13 2023
.SYNOPSIS...
A cold front will move through our region tonight. High
pressure is expected to bring cooler and drier conditions late
this week into early next week. Another front could move
through our region next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The sea breeze will advance inland through early this evening,
serving as a focus for convection. A weak mid-level disturbance
noted in water vapor, is expected to slide east through this
evening. Thunderstorm coverage is forecast to gradually increase
between the sea breeze and the mid-level disturbance through the
rest of the afternoon into early this evening.
The 18Z observed KCHS sounding indicated MLCAPE between 1000-1500
J/kg, with 0-3 km lapse rates around 8 C/km. Shear between 0-6 km
will remain rather weak this afternoon, the probability of 30 kts of
shear increase to around 50 percent by early this evening. The
environment this afternoon may support multicell storm clusters,
possibly yielding strong to severe wind gusts. Fortunately, DCAPEs
appear limited to less than a 1000 J/kg this PM, observed at 600
J/kg on the 18Z sounding. Given PW values between 1.7-1.8 inches and
expected storm motions of 10 m/s, it is possible that some areas may
see some high to excessive rainfall rates this afternoon and
evening. HREF shows a sizable area with a 10 percent chance of 3
inches 3-hr QPF within 40 km of any given point.
Scattered thunderstorms are expected to gradually dissipate this
evening. Isolated showers and thunderstorms may linger over SE GA
and offshore through most of the night. Low temperatures are
expected to range from the upper 60s inland to the low 70s along the
coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The mid-levels will consist of mainly westerly flow over our
region, with some perturbations possible as Hurricane Lee moves
towards New England this weekend. Heights could start to rise a
bit over our region on Saturday. At the surface, a cold front
will be located just off our coast Thursday morning. It's
expected to quickly move away into the afternoon. Then, High
pressure will prevail, generally to our north into the weekend.
Most of the drier air won't make it into our area until later
Thursday. PWATs should be ~2" on Thursday, dropping noticeably
from north to south on Friday, with PWATs then averaging just
over 1" across our area on Saturday. The models generally
reflect this as they all indicate our highest coverage and
intensity on Thursday, especially in the afternoon. Though, it
appears the highest probabilities will be across coastal GA.
Instability appears to be rather meager, with MLCAPEs struggling
to reach 1,000 J/kg. So the risk of strong thunderstorms is
low. Any convection should gradually dissipate Thursday evening
and night, with remnant convection persisting near the coast.
Friday could consist of isolated convection across our GA
counties during the day and dry conditions across our SC
counties. But it should become completely dry Friday evening,
persisting in Saturday. Temperatures will be a few degrees above
normal on Thursday, then dropping to near normal Friday and
Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A mid level trough will shift into the eastern US on Sunday,
helping to send a cold front towards the area. The front could
move through Sunday night or Monday, bringing some showers. Models
are then in fairly good agreement that High pressure will
persist inland while a trough is offshore. This will lead to
drier conditions inland and showers near/along the coast.
Temperatures are expected to be within a few degrees of normal.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
KCHS/KJZI/KSAV: Prior to the 18Z TAFs, the sea breeze and
associated enhanced cumulus and isolated showers was close to
the coast of SC/GA, generally over KJZI. The sea breeze will
drift inland through the rest of the afternoon, serving as a
focus for convection. Based on the satellite trends, KCHS and
KSAV will see the greatest risk for thunderstorms, highlighted
with TEMPOs late this afternoon into early this evening. Late
tonight into early Thursday morning, the sfc cold front is
forecast to sweep across the region. In the wake of the front,
winds are forecast to veer from the NE between 5-10 kts.
Extended Aviation Outlook: Brief flight restrictions are
possible due to showers/thunderstorms later Thursday. VFR is
expected Friday and Saturday. More flight restrictions are
possible on Sunday.
&&
.MARINE...
Tonight: Winds will weaken this evening, becoming light and variable
as the cold front approaches from the west. Winds late tonight
should veer from the northeast late tonight in the wake of the
front, increasing to 5 to 10 kts. Seas are forecast to range from 3-
6 ft this evening, with 7 ft seas spreading across the outer GA
waters late tonight. Small Craft Advisory for the outer GA waters to
highlight the increasing seas, reaching AMZ350 around dawn
Thursday.
Extended Marine: A cold front will be located just off our coast
Thursday morning, quickly moving away from our waters.
Meanwhile, High pressure is expected to be located well to our
north through this weekend. Additionally, Hurricane Lee will be
passing well offshore and moving towards New England this
weekend. Another front could move through our region next week.
Winds: Northwest winds will prevail Thursday, likely being their
strongest Thursday night into Friday morning. Gusts could
approach 25 kt across portions of the Charleston waters and GA
waters beyond 20 nm during this time period. Winds are then
expected to ease late Friday afternoon and night, clocking
around to the S or SE by late Saturday.
Seas: The primary sea state will consist of long period swell
(~15 seconds) from distant Hurricane Lee. The swell is expected
to be at its peak late Thursday night into Friday. All marine
zones outside of the Charleston Harbor are under a Small Craft
Advisory during this time period. The swell is expected to
slowly subside this weekend. But exactly how long this takes
will ultimately determine how long the advisories remain in
effect. They should first drop off for the waters within 20 nm
and then the GA waters beyond 20 nm. Seas should be below 6 ft
next week.
Rip Currents: There is a High Risk in effect for all of our
beaches through Friday, and the risk will remain enhanced this
weekend.
High Surf: Wave models indicate the largest breakers should be
later Thursday into Friday. Our SRF generally has 3 to 5 ft
both of these days for all locations, with 5 ft being our
criteria for a High Surf Advisory. Given this is borderline,
we're opting to hold off for another cycle to monitor offshore
buoy trends and see how large the swell gets before it reaches
our beaches. But we wouldn't be surprised if all of our beaches
eventually need an Advisory.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Rip Current Risk through Thursday evening for GAZ117-119-
139-141.
SC...High Rip Current Risk through Thursday evening for SCZ048>051.
MARINE...Small Craft Advisory from 6 AM Thursday to 8 AM EDT Saturday
for AMZ350.
Small Craft Advisory from noon Thursday to 11 PM EDT Friday
for AMZ352-354.
Small Craft Advisory until 8 AM EDT Sunday for AMZ374.
&&
NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...NEDHazardous weather outlook, Sep 13, 3:08 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
408 PM EDT Wed Sep 13 2023
GAZ117-119-139-141-SCZ048>051-142015-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
408 PM EDT Wed Sep 13 2023
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THURSDAY EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Risk for Rip Currents.
Severe thunderstorms: A few severe thunderstorms will be possible
this afternoon and evening with damaging wind gusts and frequent
cloud-to-ground lightning. There will also be a risk of locally
heavy rainfall capable of producing minor flooding of low-lying and
poor drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Risk for Rip Currents.
Rip Currents: There will be an enhanced risk of rip currents through
the remainder of the week and into the weekend due to the arrival of
long period swells from distant Hurricane Lee. A High Risk of rip
currents is expected each day at least through the end of the week.
High Surf: As long period swells from distant Hurricane Lee continue
to increase through the week, the potential for breakers of 5 feet
or larger in the surf zone will increase as well. The main time
period of concern is from late Thursday through Friday. A High Surf
Advisory could be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-142015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
408 PM EDT Wed Sep 13 2023
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Tonight.
Severe thunderstorms: A few severe thunderstorms will be possible
this afternoon and evening with damaging wind gusts and frequent
cloud-to-ground lightning. There will also be a risk of locally
heavy rainfall capable of producing minor flooding of low-lying and
poor drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Sep 13, 3:08 PM EST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
408 PM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM Waterspout 7 SE Folly Beach 32.58N 79.85W
09/13/2023 AMZ350 SC Public
Video and images from the public indicated a waterspout
across Atlantic waters off the northern end of Folly
Island, SC.
&&
Event Number CHS2301450
DPBSpecial weather statement, Sep 13, 5:12 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
612 PM EDT Wed Sep 13 2023
GAZ101-118-132300-
Effingham-Inland Chatham-
612 PM EDT Wed Sep 13 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND CHATHAM
COUNTIES...
At 611 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Marlow, or near Springfield, moving south at
10 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Godley Station, Rincon, Port Wentworth, Bloomingdale, Guyton,
Pineora, Marlow, and Eden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3236 8125 3223 8119 3209 8139 3218 8142
3221 8141 3222 8143 3223 8142 3224 8143
3227 8144 3228 8145 3231 8145
TIME...MOT...LOC 2211Z 347DEG 8KT 3227 8134
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AdamLightning, Effingham
- When
- September 13, 5:12 PM EST to 5:13 PM EST
- Where
- Effingham County, 3.23 mi WSW of Rahn
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 32.300, -81.330
Effingham County dispatch reported a home struck by lightning along Shirley Drive. Though there was no fire, the home did sustain significant damage to the attic.
Thunderstorm Wind, Effingham
- When
- September 13, 5:20 PM EST to 5:22 PM EST
- Where
- Effingham County, 1.81 mi SW of Blanford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.260, -81.290
Effingham County dispatch reported multiple trees down on power lines near the intersection of Blue Jay Road and Oaklawn Drive.
Lightning, Effingham
- When
- September 13, 5:28 PM EST to 5:29 PM EST
- Where
- Effingham County, 3 mi WSW of Blanford
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 32.270, -81.320
Effingham County dispatch reported a couple of trees down due to a lightning strike near the intersection of Low Ground Road and Country Estates Drive.
Thunderstorm Wind, Effingham
- When
- September 13, 5:33 PM EST to 5:34 PM EST
- Where
- Effingham County, 2.76 mi N of Faulkville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.190, -81.330
Effingham County dispatch reported multiple trees down near the intersection of Mustang Drive and Highway 30.
Lightning, Effingham
- When
- September 13, 5:49 PM EST to 5:50 PM EST
- Where
- Effingham County, 4.17 mi SW of Blanford
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.230, -81.310
Effingham County dispatch reported a home struck by lightning along Brookfield Drive.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 13, 20231 death · 2 injured · 1 event
- Flash Flood in Arizona, September 13, 2023$250,000 · 1 event
- Tornadoes and Flash Flooding in Rhode Island, September 13, 2023$36,000 · EF1 · 6 events
- Flash Flooding in Connecticut, September 13, 2023$75,000 · 12 events
- Flash Flooding and Hail in Utah, September 13, 2023$54,000 · 1 in hail · 6 events
- Tornado and Flash Flooding in Connecticut, September 13, 2023$13,000 · EF0 · 27 events
- Flash Flooding in New Mexico, September 13, 2023$20,000 · 2 events
- Hail and Damaging Wind in Arizona, September 13, 2023$15,000 · 1 in hail · 2 events
- Flash Flooding in Connecticut, September 13, 20238 events
- Excessive Heat and Heat in Texas, September 13 to 15, 20237 events
- Waterspouts in Lake Michigan, September 13, 20235 events
- Flash Flooding and Hail in Arizona, September 13, 20231 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142480, 1142479, 1142478, 1142482, 1142481.